Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 197, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2009, 9:48 PM EDT for Yadkin County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2009, 9:48 PM EDT (01:48 UTC)
- Expired
- Jul 22, 2009, 10:31 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:32 PM EDT, 16 minutes earlier.
Area forecast discussion, Jul 22, 9:32 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 932 PM EDT WED JUL 22 2009 .SYNOPSIS... A COOL FRONT WILL MOVE OUT OF THE OHIO VALLEY AND THROUGH THE APPALACHIANS DURING THE DAY ON THURSDAY...BRINGING A GOOD CHANCE OF SHOWERS AS WELL AS ISOLATED THUNDERSTORMS BEGINNING TONIGHT AND THROUGH THE DAY ON THURSDAY. DRIER AIR WILL FILTER IN BEHIND THE FRONT BY THGURSDAY NIGHT...WITH HIGH PRESSURE INFLUENCING THE REGION THROUGH THE EARLY HALF OF THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... WIDELY SCATTERED BANDS OF DEEPER CONVECTION CONTINUE ALONG THE LEADING EDGE OF THE PREFRONTAL TROF THIS EVENING AND EXPECT SOME OF THIS WILL LINGER OVERNIGHT PER INSTAB/PWATS. AGAIN THINK BEST COVERAGE WILL BE OVER THE NW LATER...CLOSER TO THE PASSING VORT AND ACROSS THE SOUTH WHERE FEED OF RH ALONG A WEAK CONVERGENCE AXIS LOOKS TO PERSIST. THIS SUPPORTED BY MOST SHORT TERM GUIDANCE SO EXTENDED CHANCE POPS A BIT FARTHER EAST OVERNIGHT AND BOOSTED COVERAGE OF LOW LIKELYS/HIGH CHANCE OVER THE WEST. LOBE OF DYNAMICS MAY ALSO KEEP A STRONGER STORM OR TWO AROUND DURING THE NEXT FEW HOURS...AND AGAIN LATE TONIGHT AS THE ACTUAL SURFACE FRONT APPROACHES. OTRW JUST SOME SMALL ADJUSTS TO INCREASE CLOUDS A LITTLE MORE OVERNIGHT AND TO RAISE TEMPS IN SPOTS GIVEN RATHER SOUPY DEWPOINTS AND CLOUD COVER. PREVIOUS DISCUSSION BELOW... WENT WITH LOW LIKELY POPS IN FAR WEST FOR TONIGHT....CHC ELSWHERE...BUT BETTER CHANCE THAN USUAL OF OVERNIGHT SHWRS AND ISOLD THUNDER GIVEN UPPER ENERGY AND INCREASING SRLY 850 JET. HARD TO TIME BEST CHANCES OF PRECIP THROUGHOUT THE DAY THURSDAY..BUT GENERALLY SHOULD BE IN THE WEST DURING THE MORNING...AND THE EAST DURING THE AFTERNOON WITH DIFFUSE FRONTAL BOUNDARY MOVING THROUGH. HOWEVER WRLY FLOW IN THE WEST BY AFTERNOON AND STILL PLENTY OF LOW LEVEL MSTR COULD KEEP SHWRS GOING FAR WEST. ALSO INCREASING TROPICAL MSTR AND ACTIVITY NEAR COASTAL FRONT TO THE EAST COULD BEGIN TO ROB MSTR FROM THE PIEDMONT AS BOUNDARY MOVES EAST...SO MAY BE A TENDECNY FOR ACTIVITY TO DISSIPATE AS IT GETS INTO THE PIEDMONT. MUCH ALSO DEPENDS ON ANY INSOLATION...WHICH APPEARS TO BE LIMITED. BLV ANY SEVERE THREAT IS VERY MINIMAL MAINLY DUE TO LACK OF HEATING THURSDAY...BUT SHEAR OVERNIGT AND EARLY TOMORROW WILL BE MARGINAL...SO WILL NEED TO KEEP ON EYE ON ANY DEEPER CONVECTION THAT CAN FORM...ESPECIALLY MIDDAY. TEMP WISE..LEANED TOWARD WARMER MET GUIDANCE FOR OVERNIGHT MINS GIVEN CLOUDS COVER...PRECIP...AND WEAK WARM ADVECTION. FOR HIGHS THURSDAY... STARTED WITH A BIAS-CORRECTED SREF SET OF TEMP GRIDS WHICH HAVE BEEN DOING WELL LATELY...BUT WARMED MORE TOWARD MET/MAV NUMBERS IN FAR EAST YET STILL ON COOL SIDE. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... LOW PRESSURE OVER THE GREAT LAKES WILL MARCH NORTHEAST THURSDAY AND PUSH A COLD FRONT ACROSS OUR REGION. THE COMBINATION OF A TROPICAL LOW OFF THE NORTH CAROLINA COAST AND THE UPPER TROUGH AMPLIFYING MAY SLOW OR STAFF THE FRONT DOWN...AS IT MOVES INTO CENTRAL VA THURSDAY EVENING. THERE STILL REMAIN A LARGE VARIABILITY IN THE EVOLUTION AND EVENTUAL TRACK OF SFC LOW ALONG THE COAST. IN ANYCASE...WITH THE BEST LIFT ASSOCIATED WITH UPPER/SFC LOW IN THE GREAT LAKES PULLING NORTH...BELIEVE THAT A BKN LINE OF SHOWERS/EMBEDDED TSRA SWING ACROSS CWA DURING THURSDAY EVENING INTO THURSDAY NIGHT. EXPECTING TO SEE A DIMINISHING TREND IN POPS THURSDAY NIGHT INTO FRIDAY...AS THE TROPICAL LOW AND SHORTWAVE MOVE TO THE NORTHEAST. 8H WINDS WILL BECOME NORTHWEST...AS RIDGE PUSHES NORTHEAST INTO THE TN VALLEY. CUT POPS IN THE EAST FRIDAY AS MODELS HAVE BACKED OFF LINGERING AREA OF TROFINESS. KEPT LIGHT POPS IN THE WEST WITH THE NW FLOW OVER THE SE WV MTNS...AS WEAK IMPULSES ROTATE AROUND THE UPPER TROUGH THAT HAS BEEN THE SEMI-PERMANENT PLAYER THIS SUMMER. OVERALL...FRIDAY SHOULD BE A DRIER AND WARMER DAY COMPARED TO THURSDAY. KEPT IT MAINLY DRY FRIDAY NIGHT AS WELL. THE NEXT FRONT LOOKS TO BE ARRIVING AT A LATER TIME FRAME THAN PREVIOUS FORECASTS SUGGEST. PLAYED NIGHTTIME LOWS FROM THE UPPER 50S IN THE WEST TO THE MID 60S IN THE EAST. WARMED HIGH TEMPERATURES ON FRIDAY INTO THE MID 70S IN THE NORTHWEST TO AROUND 90 IN THE SOUTHEAST. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... LEANED EXTENDED PERIOD TOWARDS HPC GUIDANCE WHICH FAVORED 00Z ECMWF WITH DASH OF THE 00Z/22 EC ENSEMBLE MEAN THROWN IN FOR GOOD MEASURE TO SMOOTH OUT SOME OF THE UNCERTAINTIES IN SYNOPTIC DETAILS. A COLD FRONT WILL APPROACH THE REGION SUNDAY AND SUNDAY NIGHT. WAVES OF LOW PRESSURE MAY DEVELOP ALONG THE FRONTAL BOUNDARY MONDAY AND SLOWS DOWN ITS EASTWARD MOVEMENT. UNSETTLED WEATHER WILL CONTINUE TUESDAY INTO WEDNESDAY. TEMPERATURES ARE EXPECTED TO MODERATE BACK TOWARDS NORMAL THROUGH THE WEEKEND AND COOL EARLY NEXT WEEK...THEN WARM UP BY MIDWEEK. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... VFR CONDITIONS SHOULD PREVAIL THROUGH THIS EVENING WITH ISOLD SHRA/TSRA...BUT COVERAGE ONLY ENOUGH TO MENTION AS VICINITY OR IN A BRIEF PREVAILING GROUP MAINLY KLWB EARLY ON. PRE-FRONTAL BAND OF SHRA WILL ATTEMPT TO WORK IN FROM THE WEST OVERNIGHT...BUT EXPECT GIVEN LOSS OF HEATING THAT THE MAJORITY OF THE HEAVIER SHRA WILL REMAIN TO THE WEST UNTIL VERY LATE WHEN COVERAGE COULD REDEVELOP CLOSER TO THE BLUE RIDGE. LOWERING CIGS IN ADVANCE OF THIS PRECIP WILL LIKELY CAUSE PERIODS OF MVFR CONDITIONS...AND EVEN IFR OVERNIGHT IN PATCHY FOG AND PERHAPS IN A HEAVIER SHRA ACROSS SE WVA LATE. COULD ALSO SEE SOME IFR CIGS IN LYH BEFORE DAWN...PENDING CLOUDS/FOG BUT MORE SO AT KLWB WHERE LIFR POSSIBLE IN FOG GIVEN EARLIER RAINFALL. OFF AND ON PRECIP CHANCES LINGER THROUGH THE DAY THURSDAY...PROBABLY INCREASING AGAIN AT SOME POINT AS FRONT MOVES THROUGH MIDDAY ACROSS THE WEST AND OVER THE EAST IN THE AFTERNOON PENDING HOW MUCH HEATING TAKES SHAPE. THUS WILL COVER WITH CB MENTION OVER THE EAST...ESPCLY LATE IN THE TAF PERIOD AND KEEP A MORE SHRA VICINITY MENTION OVER THE WEST BEHIND THE FRONT IN THE AFTERNOON. DRIER WEATHER WILL FOLLOW THE FRONTAL PASSAGE THURSDAY NIGHT INTO THE EARLY PART OF THE WEEKEND. THIS SHOULD ALLOW VFR CONDITIONS TO PREVAIL INTO THE WEEKEND BEFORE THE NEXT COLD FRONT ARRIVES LATER SUNDAY. THIS FRONT MAY BRING ANOTHER ROUND OF MVFR IN CONVECTION SUNDAY INTO SUNDAY NIGHT...AND PERHAPS ACROSS THE EAST ON MONDAY. OTRW TYPICAL MORNING FOG IS POSSIBLE ACROSS THE MOUNTAIN VALLEYS WITH IFR FOG IN THE GREENBRIER VALLEY (LWB). && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...SK NEAR TERM...JH/SK SHORT TERM...KK LONG TERM...KK AVIATION...JH/SK
Hazardous weather outlook, Jul 22, 4:15 AM EDT, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 415 AM EDT WED JUL 22 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-230815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 415 AM EDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 22, 7:47 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT WED JUL 22 2009
WVZ045-230030-
GREENBRIER WV-
747 PM EDT WED JUL 22 2009
...SHOWERS AND STORMS WITH HEAVY RAIN WILL AFFECT GREENBRIER
COUNTY...
AT 746 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 4
MILES NORTHEAST OF RUPERT TO 4 MILES NORTHWEST OF PAINT BANK...MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS. A QUICK ONE
INCH OF RAIN IS ALSO POSSIBLE...MAINLY ALONG AND NORTH OF INTERSTATE
64 THROUGH 830 PM.
THESE SHOWERS WILL BE NEAR GREENBRIER RIVER TRAIL AROUND 755 PM...
ROARING MOUNTAIN SUMMIT...GREENBRIER STATE FOREST...AND DUO AROUND
800 PM...WILLIAMSBURG...MAXWELTON...AND LEWISBURG AIRPORT AROUND 805
PM...WHITE SULPHUR SPRINGS AROUND 810 PM...TROUT AND AND FRANKFORD
AROUND 815 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3823 8035 3811 8036 3805 8027 3804 8016
3807 7996 3806 7996 3789 8012 3788 8016
3768 8031 3771 8034 3769 8038 3771 8041
3768 8044 3775 8059 3798 8079 3806 8082
3807 8088 3811 8083 3808 8071 3827 8044
EXPERIMENTAL
JHSpecial weather statement, Jul 22, 8:28 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 828 PM EDT WED JUL 22 2009 NCZ006-VAZ044-058-230130- CASWELL NC-HALIFAX VA-PITTSYLVANIA VA- 828 PM EDT WED JUL 22 2009 ...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CASWELL...CITY OF DANVILLE...HALIFAX AND PITTSYLVANIA COUNTIES... AT 826 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 5 MILES EAST OF PROVIDENCE...MOVING NORTH AT 20 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR BLANCH...AND GATEWOOD AROUND 835 PM...MILTON AROUND 840 PM...DANVILLE AIRPORT AROUND 845 PM...RINGGOLD AROUND 850 PM...BLAIRS AROUND 900 PM AND ELMO AROUND 905 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3686 7938 3683 7907 3639 7919 3641 7941 EXPERIMENTAL JH
Special weather statement, Jul 22, 9:34 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT WED JUL 22 2009
NCZ004-020-230215-
STOKES NC-YADKIN NC-
934 PM EDT WED JUL 22 2009
...A STRONG THUNDERSTORM WILL AFFECT STOKES AND YADKIN COUNTIES...
AT 933 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MOCKSVILLE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR HUNTSVILLE AROUND 945 PM...ENON AROUND 950
PM...EAST BEND AROUND 955 PM AND KING AROUND 1005 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3604 8064 3626 8050 3624 8045 3629 8045
3637 8017 3625 8024 3624 8045 3612 8044
3609 8050 3605 8049 3604 8050
EXPERIMENTAL
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:28 PM EDT | Special Weather Statement | RNK | City of Danville | 62 min |
| Jul 22, 10:14 PM EDT | Special Weather Statement | RNK | Bath | 46 min |
| Jul 22, 10:36 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 54 min |
| Jul 22, 10:55 PM EDT | Special Weather Statement | RNK | City of Roanoke | 35 min |
| Jul 22, 11:31 PM EDT | Special Weather Statement | RNK | Bath, Botetourt | 59 min |
| Jul 23, 12:10 AM EDT | Flash Flood Warning | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 5 hr |
| Jul 23, 3:18 AM EDT | Special Weather Statement | RNK | Franklin | 57 min |
| Jul 23, 1:55 PM EDT | Special Weather Statement | RNK | Pittsylvania | 65 min |
| Jul 23, 3:25 PM EDT | Special Weather Statement | RNK | Halifax | 65 min |
| Jul 23, 6:54 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Jul 23, 7:51 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 54 min |
| Jul 23, 3:09 PM EDT | Special Weather Statement | RNK | Yadkin | 66 min |
| Jul 23, 3:20 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 55 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.